Lightning, Smith
- When
- April 12, 5:57 AM CST
- Where
- Smith County, 0.49 mi NW of Flint
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 32.206, -95.355
A home was struck by lightning in Flint. No injuries were reported.
Warm, moist, and unstable air surged north into East Texas, North Louisiana, and Southern Arkansas during the evening through the early morning hours of April 11th-12th, along a warm front that lifted north across much of East Texas into North Louisiana. Meanwhile, a strong upper level low opened up into a trough as it entered the Southern Plains during the evening of the 11th, with large scale…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Warm, moist, and unstable air surged north into East Texas, North Louisiana, and Southern Arkansas during the evening through the early morning hours of April 11th-12th, along a warm front that lifted north across much of East Texas into North Louisiana. Meanwhile, a strong upper level low opened up into a trough as it entered the Southern Plains during the evening of the 11th, with large scale forcing ahead of the trough enhancing shower and thunderstorm development across much of West-central, Central, East and Southeast Texas during the evening through the early morning hours. Given the extent of shear, instability, and upper level forcing in place across the warm sector, numerous showers and thunderstorms developed over these areas, which quickly spread east northeast into East Texas around and shortly after daybreak on the 12th. Some of these storms were severe, producing numerous reports of damaging winds, large hail, and locally heavy rainfall which resulted in isolated flash flooding. Two isolated tornadoes also touched down in Shelby and Southern Harrison Counties.
While there was a lull in the thunderstorms from late morning through much of the afternoon, additional strong to severe thunderstorms developed across portions of Northeast Texas well behind the dry line which had mixed east to near Texarkana into Western Louisiana, and near the center of the upper level trough. Steep lapse rates aloft and the drier low level air mass contributed to areas of damaging winds and isolated instances of large hail, with the majority of the wind damage from a collapsing thunderstorm which originated just east of Dallas, and quickly moved east along the I-20 corridor in East Texas. Aided by strong pressure rises behind an associated cold front, a large swath of damaging winds were noted with the severe gust front, with gusts ranging from 50-70 mph well ahead of the collapsed storm. This resulted in numerous reports of downed trees and power lines across East Texas and Western Louisiana, with AEP Swepco noting that over 64,000 customers were without power at one time in the aftermath of the storms. These damaging winds exited East Texas into Western Louisiana by early evening before gradually weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 3:52 AM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
452 AM CDT Sun Apr 12 2020
.SHORT TERM.../Today through Monday/
Other than a few showers an embedded thunderstorms moving out of
our SE Oklahoma and adjacent SW Arkansas counties north of
Interstate 30, weather conditions have become quiet across the
remainder of the region. However, a couple rounds of storms are
expected to return to the region, with the first later this
morning. A Lake Wind Advisory will also be in effect today and
tonight as southwest winds 15-20 mph will become northwesterly
from 10 to 20 mph with the passage of a cold front this evening.
Gusts could be as high as 30 mph today. ahead and behind the
convection.
Currently, a warm front is dissecting East Texas, generally from
Sulphur Springs southeastward to around Jasper. The warm front
will continue to move northeastward this morning in response to a
closed low near El Paso, TX ejecting out into the South Plains
region of the Texas Panhandle. The closed low will move eastward
along the Red River Valley, dragging a Pacific front towards the
region. The atmosphere will become very unstable in wake of the
aforementioned warm front and ahead of the Pacific boundary.
Dewpoints will rise into the upper 60s to near 70 degrees, with
SFC base Cape approaching 2000 J/kg, lapse rates over 7 C/km, and
effective bulk shear well over 40 kts. In fact, bulk shear could
approach 70 kts which in some respect could be detrimental to
sustaining a mesocyclone. But, still believe that with the amount
of instability across the region, that severe weather remains very
probable. Storms have started to develop across West Texas and
will eventually form into a MCS across Central Texas before moving
eastward into our region. Large hail will be possible along with
damaging winds in the bowing segments of the squall line. Any
cells that do become discrete will have to possibility of
developing strong, long-tracked tornadoes, especially across Deep
East Texas, North and Central Louisiana, and South-Central
Arkansas. The initial activity should push out of the region
around lunch time as the Pacific front pushes east of the region
ahead of the closed low/upper trough.
By this afternoon, another round of severe weather will be
possible, generally along and north of Interstate 20, as the
closed low/upper trough continues to move along the Red River
Valley into our region just ahead of a strong cold front. Short-
term models indicate that convection will develop after 19z across
North Texas and spread eastward into counties and parishes along
and north of Interstate 20 as the upper trough starts to eject
northeastward into Central Arkansas and eventually into the Mid
Mississippi River Valley. Large hail will be possible as lapse
rates will remain steep along with low wet-bulb zero heights just
over 7.5 kft.
The cold front will sweep through the region tonight with very
noticeable cooler temperatures in its wake. Lows on Monday morning
will fall into the upper 30s to lower 40s across areas of SE
Oklahoma, SW Arkansas, and NE Texas north of Interstate 30 and mid
to upper 40s across the remainder of the region. Much cooler and
quieter conditions expected on Monday with sunny skies and
afternoon highs ranging from the upper 50s in our northern zones
to the mid 50s in out southern areas.
.LONG TERM.../Monday Night through Sunday/
To begin the long term forecast, the Southern Plains/Lower Miss
Valley will be dealing with WSW flow aloft as a vigorous trough of
low pressure continues to spin across the Great Lakes Region of the
Country with upper ridging noted offshore the Pacific Northwest, a
pattern more typical of Winter. A weak disturbance in the tail end
of this trough ejecting out of the Intermountain West will be
entering the Southern Plains Monday Night and there may be enough
upper forcing to produce some showers across our extreme northern
zones. This precipitation will need to come from the top down as
there will be no level level moisture return to speak of as our area
will still be dealing with the remnant post frontal/cold air
advection in the wake of the strong cold front coming through our
region tonight.
Rather zonal west to east flow commences in the wake of this
disturbance on Tuesday. Still appears that the coldest night this
week will be Tuesday Night/Wed morning as we should see clearing
skies and relatively light winds. Could see temperatures approaching
freezing across our most protected areas of Southeast Oklahoma and
Southwest Arkansas with a frost possible as far south as the I-20
Corridor across portions of Northeast Texas and Northern Louisiana.
Another weak disturbance moves out of the Intermountain West
Thursday Night into Friday and by late week, we could start to see
some weak moisture return in the lower levels to introduce slight
chance to low end chance pops Friday through the upcoming weekend. A
stronger trough may be moving into the Southern Plains late next
weekend which could prove watching but at this time, timing
discrepancies between medium range progs only permits low pops for
now.
13
&&
.AVIATION...
For the 12/06Z TAF period, MVFR cigs continue to spread farther NE
from East Texas as a warm front lifts northward from the coast.
Therefore, expect these lower cigs to gradually spread across our
remaining terminals later tonight through early Sunday morning as
the warm front continues to lift NE back across the region. This
will set the stage for rapidly developing thunderstorms starting
in East Texas just prior to daybreak and quickly spreading east
across north Louisiana and south Arkansas through the remainder of
Sunday morning and into afternoon with the upper trough pivoting
east. These storms will present a significant severe threat with
large hail, damaging winds, and even several tornadoes possible
from Sunday morning through the late afternoon. Cigs/vsbys will
continue to deteriorate as convection intensifies during the mid
and latter portions of the TAF period. Conditions should finally
begin to improve by 13/00Z as the upper trough and cold front exit
to the east.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 80 44 63 42 / 100 20 0 0
MLU 81 49 65 42 / 90 30 0 0
DEQ 76 37 59 37 / 100 30 0 10
TXK 76 41 59 38 / 100 30 0 0
ELD 78 44 62 40 / 100 30 0 0
TYR 79 41 59 40 / 90 20 0 0
GGG 80 42 61 40 / 100 20 0 0
LFK 84 45 66 44 / 90 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from noon today to midnight CDT tonight for
ARZ050-051-059>061-070>073.
LA...Lake Wind Advisory from noon today to midnight CDT tonight for
LAZ001>006-010>014-017>022.
OK...Lake Wind Advisory from noon today to midnight CDT tonight for
OKZ077.
TX...Lake Wind Advisory from noon today to midnight CDT tonight for
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
20/13Hazardous Weather Outlook National Weather Service Shreveport LA 514 AM CDT Sun Apr 12 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 514 AM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... A volatile airmass will be in place across much of the Four State Region. An upper level disturbance will move our way from the west, interact with this airmass and the end result will be severe thunderstorms, some of which will produce very large hail, destructive thunderstorm wind gusts and isolated tornadoes, some of which could be long tracked tornadoes. This threat will begin to taper off somewhat early this afternoon but rematerialize near and north of the Interstate 20 Corridor of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and extreme Northern Louisiana as the upper trough itself moves overhead. The severe weather theat will then diminish late this evening across the entire Four State Region. .DAYS TWO THROUGH SEVEN...Monday through Saturday... No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed today into this evening for severe thunderstorms. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
Special Weather Statement
National Weather Service Shreveport LA
541 AM CDT Sun Apr 12 2020
TXZ125-136-137-149-150-121130-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Rusk TX-
541 AM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH...NORTHWESTERN
RUSK...SOUTHWESTERN UPSHUR...GREGG AND NORTHWESTERN CHEROKEE COUNTIES
UNTIL 630 AM CDT...
At 541 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reese, or 8 miles northwest of Jacksonville, moving northeast at 60
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tyler, Longview, Jacksonville, Henderson, Kilgore, Whitehouse, White
Oak, Gladewater, Overton, Bullard, Troup, Big Sandy, New London, Arp,
Clarksville City, Mount Selman, Liberty City, Joinerville, Mixon and
Turnertown.
LAT...LON 3256 9520 3254 9519 3255 9516 3263 9515
3274 9509 3245 9470 3242 9470 3240 9463
3233 9454 3192 9531 3201 9543 3204 9544
3205 9542 3207 9544 3208 9542 3213 9546
TIME...MOT...LOC 1041Z 224DEG 54KT 3206 9535
44Special Weather Statement National Weather Service Shreveport LA 633 AM CDT Sun Apr 12 2020 LAZ001-002-TXZ112-126-137-138-150-151-121215- Bossier LA-Caddo LA-Gregg TX-Panola TX-Harrison TX-Cass TX-Marion TX- Rusk TX- 633 AM CDT Sun Apr 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO AND WEST CENTRAL BOSSIER PARISHES...EASTERN MARION...SOUTHEASTERN CASS... HARRISON...NORTHERN PANOLA...NORTHEASTERN RUSK AND SOUTHEASTERN GREGG COUNTIES UNTIL 715 AM CDT... At 633 AM CDT, Doppler radar was tracking a strong thunderstorm near Tatum, or 12 miles southwest of Marshall, moving northeast at 60 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shreveport, Bossier City, Marshall, Vivian, Hallsville, Greenwood, Blanchard, Waskom, Jefferson, Tatum, Oil City, Beckville, Mooringsport, Elysian Fields, Lodi, Smithland, McLeod, Karnack, Woodlawn and Gray. A Tornado Watch remains in effect until noon CDT for northwestern Louisiana...and northeastern Texas. LAT...LON 3221 9449 3238 9471 3304 9414 3249 9365 TIME...MOT...LOC 1133Z 224DEG 51KT 3239 9448 44
The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 11:56 UTC.
17 thunderstorm wind, 7 hail, 2 flash flood, 2 tornado, 1 lightning. Local standard time, as filed.
A home was struck by lightning in Flint. No injuries were reported.
An anemometer from a personal weather station measured a 63 mph wind gust at Emerald Bay on Lake Palestine.
Golfball size hail fell at the Broadway Square Mall in Tyler, as well as Golden Road near Loop 323.
Quarter size hail fell on Northeast Loop 323 in Tyler.
A road was flooded and closed in Whitehouse. Vehicles were stranded. Report from mPING.
Trees were downed on Sabine Street in South Longview.
Quarter size hail was reported 2 miles south of the East Texas Regional Airport.
An EF-1 tornado with estimated maximum winds near 90 mph briefly touched down in a primarily wooded area along County Road 4037 just southeast of Timpson. The tornado snapped and uprooted numerous hardwood and softwood trees along its path before lifting.
An EF-1 tornado with estimated maximum winds near 105 mph touched down just southwest of the Crossroads community near the intersection of Mercer and Eddington Roads, where several trees were snapped. The tornado continued northeast across FM 31 near Hays Road, where multiple trees were snapped and uprooted. A tree also fell on a home, but fortunately, the residents inside were not injured. The tornado tracked northeast, crossing FM 2525, Webb Rogers Road near Sneed Road, and Ireland Williams Road, snapping numerous large limbs and trees. The tornado crossed Interstate 20 and Highway 80, snapping additional large limbs, before lifting near Bellview Road.
A tree was blown down on Woodley Road.
Portions of Highway 80 were temporarily closed due to flood waters.
A tree was downed onto a power line on Strickland Springs Road South.
Quarter size hail was reported north of Mount Pleasant.
Half dollar size hail fell north of Clarksville.
Dime to penny size hail fell in the city of Avery.
Trees and power lines were downed throughout Gilmer and much of Upshur County. Street signs were downed as well.
Trees were downed on FM 16 west near Hide-A-Way Lake.
Sixty foot pine trees were downed at Holly Lake Ranch. Power was also out to the area.
Trees were downed near I-20 between Highway 69 and Highway 14, near Lavender Road.
Multiple trees were downed near Tyler Pipe in the Swan community.
Trees were downed near Winona.
Amateur radio reported an estimated wind gust of 70 mph in the city of Hawkins.
Large tree limbs were downed in Mid-Town Tyler. Power was also out to the area.
A 50 foot tall oak tree with a 16 inch wide trunk was blown down across the 5000 block of East Lake Drive in the Union Grove community.
A 70+ foot black jack oak tree was blown down onto a shop on Stallion Road, damaging the roof.
A large tree snapped and fell on a 60 year old male standing in his driveway, fatally injuring him.
Trees and power lines were downed in the New London area from a damaging gust front.
A trained spotter estimated 70 mph wind gusts in Atlanta.
Penny size hail fell in Atlanta.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Upshur | 2020-04-12 | 60 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875875, 875889, 875876, 875877, 875878, 875880, 875881, 877435, 877438, 877456, 875879, 877443, 875883, 875884, 875885, 877429, 877391, 877393, 877398, 877425, 877395, 877411, 877400, 877403, 877405, 877419, 877422, 877423, 875888.